Illinois, 2020

Damaging Wind in Illinois, May 16, 2020

May 16, 2020 · NWS LSX · 1 event in 1 county or zone

A few strong to severe storms developed north of a warm front during the afternoon and evening hours of May 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A few strong to severe storms developed north of a warm front during the afternoon and evening hours of May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 11:54 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 16, 11:54 AM CST, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Sat May 16 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 340 AM CDT Sat May 16 2020

Early this morning, a low amplitude TROF was located over the High
Plains, resulting in an unsettled southwest flow over our region.
The main upper level storm system embedded within the TROF was over
western Texas with additional weak upper level disturbances
downstream and further northeast through southern Missouri.  Another
strong component within the TROF was located over Wyoming.  At the
surface, a weak wave of low pressure was located over the Oklahoma
panhandle with a frontal boundary through Arkansas and the Mid
South.  There wasn't much precipitation in our region, but there
were a few small clusters of showers and storms over southeastern
Missouri and through the Lower Ohio Valley, indicative more of the
elevated frontal boundary position.  Temperatures were in the upper
50s and lower 60s with light east surface winds.

The southern and main storm system is expected to track slightly
north of east during this period, driving upper level disturbances
through our region later today and this evening with lift from the
main storm system itself late tonight and into Sunday.  The old
frontal boundary to our south is expected to buckle northward today
but more over Kansas and far western Missouri than here, with our
region expected to remain on the cool side during the day.  WAA
aloft will increase and with some heating of the day and the upper
level disturbances rolling overhead, a general increase of shower
and thunderstorm coverage is anticipated heading into the mid
afternoon hours and continuing into the early evening.  Limited
instability and generally weak bulk shear will trim severe storm
potential.

Heading deeper into the night and into Sunday morning, coverage of
showers should remain relatively high, but thunder should wane,
eventually sliding slowly east by Sunday morning as the main cold
front begins to enter the forecast area from the west.

High amounts of clouds and what should be continued coverage of
showers just ahead of the cold front will limit any renewed
instability heading into the afternoon hours, but there is a small
chance of seeing isolated strong-severe storms mainly east of the
STL metro area during Sunday afternoon before all of the rain exits
the far eastern sections of the forecast area by sunset.

Leaned on the cool side of guidance for today with the front
expected to stay south for most of the day, but higher than
persistence, as some morning sunshine should allow for a slightly
better warmup than yesterday.  After a mild night tonight with south
winds and cloudy skies and high dewpoints, temps will again be
limited with ability to warmup on Sunday, especially west of the STL
metro area with early cold FROPA.

TES

.LONG TERM...  (Sunday Night through Friday)
Issued at 340 AM CDT Sat May 16 2020

The GEFS H500 mean shows an emerging Omega Block pattern early in
the period, as an amplified upper RIDGE develops over the Plains on
Monday.  The big difference with the GEFS H500 now from 24hrs ago is
the upper LO to our north and where it tracks, directly affecting
the longevity of the pattern.  The upper LO is now favored to track
further east, through Ohio, and will be displaced far enough east to
preserve the Omega Block for much of the upcoming week, with the
amplitude of the upper RIDGE de-amplifying some heading into late
next week.  Likewise, the GEFS surface mean shows a ridge of high
pressure whose axis will be just northwest of our region at the
start of the period with a slow southeastward translation to the
lower Ohio Valley by Friday.

The precipitation chances for Monday took a downward turn with the
further east track of the upper LO.  While the deep cyclonic flow
will remain in place, it will not have the curvature advertised
24hrs ago and with less implied lift and a fairly dry column, rain
chances should decline to 10% or less.

Otherwise, the pattern for the rest of the week suggests one that is
dry, or at the very least with rain chances that are too small to
have any real skill at forecasting at this time.  GEFS PW values
show below average moisture in the column from all members until at
the earliest late Thursday or Friday.  Temperatures will begin the
period below average and then slowly edge back to seasonable levels
by late next week as suggested by both the position and strength of
the GEFS mean surface ridge.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1236 PM CDT Sat May 16 2020

Short term aviation concerns are twofold: First, separate areas
of showers will be approaching COU and UIN in the next few hours.
There is some embedded thunder in both of areas of showers, but
current trends indicate COU will not likely see any thunder until
later in the afternoon. The second concern is the IFR/MVFR stratus
deck across central and SE MO. Forecast guidance, which is not
depicting the current situation very well, rapidly lifts the
stratus to VFR in the early afternoon. Thus far, any lifting has
been rather slow. Given guidance's poor performance thus far, have
hung onto MVFR conditions at COU and the STL metro sites until
the mid afternoon.

Later this afternoon, isolated to scattered showers and storms
are expected blossom across the region. The best shower and storm
chances appear to be along and east of the Mississippi River,
where fewer clouds have allowed the atmosphere to destabilize a
bit more than elsewhere. Given the expected scattered nature of
these storms, have just gone with vicinity thunder mention at the
terminals. Should one of these storms impact a terminal, cigs and
visbys will likely be briefly reduced until the storm moves out of
the region.

Precip activity should pick up in the overnight hours as a cold
front moves into the area from the NW. Guidance in strong
agreement dropping cigs around 1,000 ft and generating more
widespread precipitation along and ahead of the front. Thunder is
possible in this period, but I think it will be rather scattered
given a lack of instability.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 2:47 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 AM CDT Sat May 16 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms will become likely later this afternoon and early this
evening for most areas. However, the probability for severe storms
is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms will continue on Sunday. Isolated strong
to severe storms are possible for areas near and south and east of
Saint Louis during Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

The radar

The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 16, 1:45 PM CST
Where
Greene County, 1.87 mi NE of Roodhouse
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.498, -90.344

Thunderstorm winds caused minor roof damage to a residence about 2 miles northeast of Roodhouse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887441.